MAUDE Adverse Event Report: ARTHREX, INC. 2.5 MM DRILL, BIT, CALIBRATED; BIT, DRILL

ARTHREX, INC. 2.5 MM DRILL, BIT, CALIBRATED; BIT, DRILL
Catalog Number AR-8943-42
Health Effect - Clinical Code No Information (3190)
Date of Event 04/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient demographics (age at time of event, date of birth) were requested but not provided.No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.The evaluation revealed that the distal tip of the drill was sheared off.Furthermore, indentations and tool marks were observed on the cutting flutes.The device met all material specification as received.Complainant's event is typically caused by user mechanical damage to device such as hitting the device with another device, prying/leveraging or excessive bending forces being applied during use.Device history record review revealed nothing relevant to this event.This is the first complaint of this type for this part/lot combination.The potential causes of this event are being communicated to the event reporter.If additional relevant information is obtained from the investigation, a follow-up report will be submitted.
 
Event or Problem Description
It was reported that during a triple arthrodesis procedure, the surgeon was drilling into the patient's talus with a 2.5mm calibrated drill bit.While drilling into the talus for a 3.5 non-locking cortical screw, the drill tip broke-off.The tip (1 cm) of the drill was unable to be retrieved.The surgeon re-drilled in a new trajectory to place the 3.5 non-locking cortical screw.

Brand Name
2.5 MM DRILL, BIT, CALIBRATED
Common Device Name
BIT, DRILL
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key6555582
Report Number1220246-2017-00158
Device Sequence Number11082431
Product Code HTW
UDI-Device Identifier00888867052499
UDI-Public00888867052499
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial
Report Date (Section B) 05/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberAR-8943-42
Device Lot Number031418
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/02/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2017
Initial Report FDA Received Date05/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Weight150